Advertisement
YOU ARE HERE: LAT HomeCollections

Breast tenderness linked to cancer risk

In a study, women who experienced the effect while taking hormone replacement therapy had a higher risk of developing breast cancer.

October 13, 2009|Reuters

Women whose breasts became tender after taking hormone replacement therapy had nearly twice the risk of developing breast cancer than women whose breasts did not become tender on the drugs, U.S. researchers said Monday.

Breast tenderness may be a way to identify women who have a higher risk of developing breast cancer while taking hormone replacement therapy to treat menopause, Dr. Carolyn Crandall of UCLA and colleagues reported in the Archives of Internal Medicine.

"We report that an increase in breast tenderness, easily detected by physicians or patients, identifies a population at particular risk for breast cancer," the researchers reported.

The team analyzed data on the more than 16,000 women who took the combination estrogen plus progestin as part of the widely publicized Women's Health Initiative study, which was halted in 2002 when researchers found that healthy menopausal women who took the drugs were more likely to develop breast cancer.

Doctors recommend hormone replacement therapy for women suffering severe menopause symptoms, but caution that they should use the lowest dose possible for the shortest period of time.

Crandall and colleagues culled through the data to see if breast tenderness played a role in breast cancer risk. In the study, 8,506 women took estrogen plus progestin and 8,102 received a placebo.

The researchers found that women who took hormone treatments had triple the risk of developing breast tenderness.

And those who had breast tenderness after taking the pills were at 48% higher risk of invasive breast cancer than other women who took hormone replacement therapy.

The team said the relationship between breast tenderness and breast cancer risk was not clear. It may be that hormone therapy is causing breast-tissue cells to multiply more rapidly, but the team could not tell that by the study, Crandall said.

"We need to figure out what makes certain women more susceptible to developing breast tenderness during hormone therapy," Crandall said in a statement.

The team said breast tenderness while taking combination hormone therapy "may be a marker of increased breast cancer risk," and women who develop breast tenderness after taking the drugs should consult their doctors about whether they should continue the therapy.

Wyeth, the drug company that makes the estrogen-progestin combination Prempro, said in a statement that breast tenderness was not an established risk factor for breast cancer.

The company said breast tenderness could occur in up to 25% of women after starting combined hormone therapy and was usually transient.

More than 400,000 women die from breast cancer worldwide each year.

About 75% of breast cancers are estrogen-receptor positive, meaning they are fed by estrogen.

Advertisement
Los Angeles Times Articles
|
|
|